April, 2024 Primes of the form $X^{3} + NY^{3}$ and a family of non-singular plane curves which violate the local-global principle
Yoshinosuke HIRAKAWA
Author Affiliations +
J. Math. Soc. Japan 76(2): 451-471 (April, 2024). DOI: 10.2969/jmsj/85258525


Let $n$ be an integer such that $n = 5$ or $n \geq 7$. In this article, we introduce a recipe for a certain infinite family of non-singular plane curves of degree $n$ which violate the local-global principle. Moreover, each family contains infinitely many members which are not geometrically isomorphic to each other. Our construction is based on two arithmetic objects; that is, prime numbers of the form $X^{3} + NY^{3}$ due to Heath-Brown and Moroz and the Fermat type equation of the form $x^{3} + Ny^{3} = Lz^{n}$, where $N$ and $L$ are suitably chosen integers. In this sense, our construction is an extension of the family of odd degree $n$ which was previously found by Shimizu and the author. The previous construction works only if the given degree $n$ has a prime divisor $p$ for which the pure cubic fields $\mathbb{Q}(p^{1/3})$ or $\mathbb{Q}((2p)^{1/3})$ satisfy a certain indivisibility conjecture of Ankeny–Artin–Chowla–Mordell type. In this time, we focus on the complementary cases, namely the cases of even degrees and exceptional odd degrees. Consequently, our recipe works well as a whole. This means that we can unconditionally produce infinitely many explicit non-singular plane curves of every degree $n = 5$ or $n \geq 7$ which violate the local-global principle. This gives a conclusion of the classical story of searching explicit ternary forms violating the local-global principle, which was initiated by Selmer (1951) and extended by Fujiwara (1972) and others.

Funding Statement

This research was supported in part by KAKENHI 18H05233.


Download Citation

Yoshinosuke HIRAKAWA. "Primes of the form $X^{3} + NY^{3}$ and a family of non-singular plane curves which violate the local-global principle." J. Math. Soc. Japan 76 (2) 451 - 471, April, 2024. https://doi.org/10.2969/jmsj/85258525


Received: 25 July 2020; Revised: 3 October 2022; Published: April, 2024
First available in Project Euclid: 23 May 2023

Digital Object Identifier: 10.2969/jmsj/85258525

Primary: 11E76
Secondary: 11D41 , 11D57 , 11N32 , 11R16

Keywords: cubic fields , Diophantine equations , local-global principle , primes represented by polynomials

Rights: Copyright ©2024 Mathematical Society of Japan


This article is only available to subscribers.
It is not available for individual sale.

Vol.76 • No. 2 • April, 2024
Back to Top